Iowa, 2020

Drought in Iowa, October 1 to 31, 2020

October 1 to 31, 2020 · NWS FSD · 10 events in 10 counties and zones

Precipitation continued below normal across northwest Iowa, varying from 50 to 75 percent of normal. Temperatures were well-below normal.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$747,000
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Precipitation continued below normal across northwest Iowa, varying from 50 to 75 percent of normal. Temperatures were well-below normal.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Sep 30, 10:12 PM CST, 1 hour 48 minutes earlier.

Area forecast discussion, Sep 30, 10:12 PM CST, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1112 PM CDT Wed Sep 30 2020

.UPDATE...
Issued at 754 PM CDT Wed Sep 30 2020

Loss of heating has allowed winds to slacken early this evening,
and therefore the Red Flag Warning and Wind Advisory have both
been allowed to expire. Remainder of the forecast remains on
track.

UPDATE Issued at 424 PM CDT Wed Sep 30 2020

Warmer temperatures west of the scattered sprinkles have resulted
in relative humidity levels dropping below 25 percent through the
James River Valley as of 4 pm. This combined with very strong
northwest winds of 25 to 40+ mph will result in critical fire
behavior through the balance of the afternoon. Conditions should
quickly improve with loss of heating toward sunset. Have expanded
the Red Flag Warning to cover the middle James River Valley,
including Huron and Mitchell, through 7 pm.

&&

.SHORT TERM...(This Evening through Thursday)
Issued at 231 PM CDT Wed Sep 30 2020

Advisory level winds continue across much of the forecast area
this afternoon as we've reached peak heating. Given the weak cold
advection over Minnesota, a few scattered showers have developed
across western Minnesota and far eastern South Dakota and will
continue through sunset. Critical fire weather conditions will
also persist in areas south of Interstate 29.

Tonight: Gusty winds will subside, but I'd still expect very
consistent breezy northwesterly winds into Thursday morning. Cloud
cover will continue to advance southeast out of Minnesota
overnight, and a few lingering sprinkles could be possible along
the Buffalo Ridge. Have raised temperatures slightly given the
persistent mixing, but temperatures in most areas will fall into
the lower 40s.

Thursday: Cloud cover should be prevalent over the eastern half of
the CWA into the first part of the day. A rather chilly day
overall as temperatures struggle to climb through the 50s. Winds
will remain breezy but well below critical levels.

.LONG TERM...(Thursday Night through Wednesday)
Issued at 231 PM CDT Wed Sep 30 2020

Thursday Night into Friday: Frost will remain possible by Friday
morning as surface ridging moves overhead. However, a fly a
ointment will be the advancement of what could be an broken mid to
upper level cloud deck through daybreak. As a result, have trended
overnight lows slightly warmer than previous guidance.

Friday: The daytime hours of Friday will again be dry. Winds will
Begin to turn more southerly in response to an upper trough
dropping southward through the Plains Friday night into Saturday.
Temperatures struggle to reach 60 again in most locations.

Friday Night-Saturday: Models are in a bit better agreement
bringing upper troughing to the Southwest of the CWA Friday night.
The ECMWF is more efficient in producing light rainfall over the
southern half of the CWA, where the GFS is nearly dry. Blended
guidance, given ensembles included, remains dry. A secondary wave
moves through on Saturday however this wave should focus any risk
of precipitation east of the area. Temperatures on Saturday remain
below normal in the upper 50s and lower 60s.

Sunday-Wednesday: Another extended period of dry, breezy, and
warmer temperatures begins to arrive as we start next week. Sunday
will remain cooler and in the 50s, but temperatures quickly jump
above normal Monday through Wednesday. Model perspectives and
comparisons suggest temperatures could even climb a bit warmer
than populated guidance. There remains little to no chance of
precipitation through next week, so ongoing drought and further
enhancing of the fire danger risks are anticipated.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1110 PM CDT Wed Sep 30 2020

Gusty northwest winds will be the primary aviation concern again
through the period, though speeds are expected to remain below the
levels seen Tuesday and Wednesday. Generally looking for gusts to
around 25 kt at times through late afternoon, quickly dropping off
with sunset Thursday evening.

MVFR ceilings may work into areas near/east of KBKX-KSLB line,
including most of southwest MN and the Iowa Great Lakes region,
late tonight through midday Thursday. These areas could also see
spotty sprinkles through the overnight hours. Otherwise VFR
conditions are expected to prevail through this period.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

UPDATE...JH
SHORT TERM...Dux
LONG TERM...Dux
AVIATION...JH
Hazardous weather outlook, Sep 30, 9:48 PM CST, 2 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
1048 PM CDT Wed Sep 30 2020

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-020400-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
1048 PM CDT Wed Sep 30 2020

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 drought. Local standard time, as filed.

Drought, Buena Vista

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Buena Vista forecast zone
Crop damage
$38,000
Reported by
Drought Monitor
Coordinates
42.736, -95.151 (the zone’s center; the record gives no point)

Drought continued at severe (D2) levels much of the month, before conditions worsened to extreme (D3) levels at the end of the month. Storm Lake measured 1.68 inches of precipitation, around 75 percent of normal for the month, with temperatures almost 6 degrees below normal. Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.

Drought, Cherokee

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Cherokee forecast zone
Crop damage
$55,000
Reported by
Drought Monitor
Coordinates
42.736, -95.624 (the zone’s center; the record gives no point)

Drought conditions reached extreme (D3) in early October, and remained at that level through the remainder of the month. A majority of precipitation at Cherokee occurred around October 11-12, with the rest of the month quite dry. Temperatures were over six degrees below normal for the month. Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.

Drought, Clay

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Clay forecast zone
Crop damage
$270,000
Reported by
Drought Monitor
Coordinates
43.083, -95.151 (the zone’s center; the record gives no point)

Drought conditions reached extreme (D3) in early October, and remained at that level through the remainder of the month. A majority of precipitation at Spencer and near Everly occurred around October 11-12, with the rest of the month quite dry. Temperatures were over five degrees below normal for the month. Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.

Drought, Dickinson

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Dickinson forecast zone
Reported by
Drought Monitor
Coordinates
43.378, -95.151 (the zone’s center; the record gives no point)

Drought conditions reached extreme (D3) in early October, and remained at that level through the remainder of the month. A majority of precipitation at Spirit Lake occurred around October 11-12, with the rest of the month quite dry. Temperatures were over five degrees below normal for the month.

Drought, Ida

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Ida forecast zone
Crop damage
$75,000
Reported by
Drought Monitor
Coordinates
42.387, -95.513 (the zone’s center; the record gives no point)

Drought continued at severe (D2) levels through the month. Precipitation near Battle Creek occurred largely on October 11-12, with generally dry conditions the remainder of the month. Temperatures averaged almost 6 degrees below normal. Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.

Drought, Lyon

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Lyon forecast zone
Crop damage
$22,000
Reported by
Drought Monitor
Coordinates
43.381, -96.210 (the zone’s center; the record gives no point)

Drought conditions reached extreme (D3) in early October, and remained at that level through the remainder of the month. A majority of precipitation at Rock Rapids occurred around October 11-12, with the rest of the month quite dry. Temperatures were over five degrees below normal for the month. Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.

Drought, O'Brien

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
O'Brien forecast zone
Crop damage
$50,000
Reported by
Drought Monitor
Coordinates
43.084, -95.625 (the zone’s center; the record gives no point)

Drought conditions reached extreme (D3) in early October, and remained at that level through the remainder of the month. Precipitation at Sheldon, Primghar and Sanborn were shy of 50 percent of normal. Temperatures were over five degrees below normal for the month. Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.

Drought, Osceola

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Osceola forecast zone
Crop damage
$35,000
Reported by
Drought Monitor
Coordinates
43.379, -95.624 (the zone’s center; the record gives no point)

Drought conditions reached extreme (D3) in early October, and remained at that level through the remainder of the month. Precipitation near Sibley was around 75 percent of normal, with a majority around October 11-12. Temperatures were over six degrees below normal for the month. Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.

Drought, Plymouth

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Plymouth forecast zone
Crop damage
$77,000
Reported by
Drought Monitor
Coordinates
42.738, -96.214 (the zone’s center; the record gives no point)

Drought conditions reached extreme (D3) in early October, and remained at that level through the remainder of the month. Precipitation at Akron and Le Mars was around 50 percent of normal. Temperatures were over five degrees below normal for the month. Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.

Drought, Sioux

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Sioux forecast zone
Crop damage
$125,000
Reported by
Drought Monitor
Coordinates
43.083, -96.178 (the zone’s center; the record gives no point)

Drought conditions reached extreme (D3) in early October, and remained at that level through the remainder of the month. Precipitation at Sioux Center and Rock Valley was around 50 percent of normal. Temperatures were over five degrees below normal for the month. Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2020Every state in 2020This day in weather historyWarnings in Iowa, October 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 920363, 920364, 920365, 920366, 920367, 920368, 920369, 920370, 920371, 920372.